Ohio, 2009Heavy Rain in Ohio, May 25, 2009
May 25, 2009 · NWS RLX · 1 event in 1 county or zone
5 to 3 inches of rain in the Gallipolis vicinity in less than 2 hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving showers and thunderstorms caused 2.5 to 3 inches of rain in the Gallipolis vicinity in less than 2 hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 25, 3:08 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, May 25, 3:08 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
408 PM EDT MON MAY 25 2009
.SYNOPSIS...
STATIONARY FRONT IN OUR VICINITY TODAY...WITH MOIST AIR MASS
PRODUCING SHOWERS AND THUNDERSTORMS. FRONT DRIFTS NORTHWARD ON
TUESDAY...THEN AGAIN PUSHES SOUTH ACROSS THE AREA THURSDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
FRONT REACHED AS FAR SOUTH AT EKN TO 3I2 THEN DOWN THE OHIO RIVER.
DEW POINT GRADIENT FURTHER N. FIGURING BOUNDARY RELATIVELY
STATIONARY THIS EVENING.
MOISTURE WAS SLOWER IN RETURNING NORTH THAN WE FIGURED EARLY THIS
MORNING...ALLOWING FOR A RELATIVELY NICE AND DRY MEMORIAL DAY IN
OUR EXTREME NORTH. CAPE STILL AROUND 2500 TO 3000 ALONG THE FRONT.
BEST MOISTURE CONVERGENCE N OF HTS AT 18Z. SO HAVE THE MOISTURE/PCPN
RETURNING N LATE THIS AFTERNOON AND EVENING. WILL LEAVE CHANCE OR
SLIGHT CHANCE OF SHOWERS EVEN DURING THE LATE TONIGHT AND EARLY
MORNING WITH THE PW STILL AOA 1.6 INCHES.
SO WILL STILL HAVE SOME DUMPERS INTO THIS EVENING...WITH RAIN RATES
AROUND .5 IN 15 MINUTES. AS OF 18Z...DO NOT SEE NEED FOR FLASH
FLOOD WATCH...BUT WILL CONTINUE TO MONITOR.
HAVE SHIFTED THE HIGHER POPS TUESDAY AFTERNOON AWAY FRONT THE MOUNTAINS
AND MORE TOWARD THE LOWLANDS. 12Z MODELS TRYING TO BRING SOMEWHAT
LOWER DEW POINT INTO THE MOUNTAINS FM THE E BY LATE IN THE DAY.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
SUMMERLIKE PATTERN TO START OFF...AS WE STAY IN THE SOUP TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT. WITH RIDGING ALOFT...PLENTY OF
MOISTURE IN THE COLUMN...AND LITTLE IN THE WAY OF FOCUSING
MECHANISMS...EXPECTING PRECIPITATION TO TAKE ON A DIURNAL
CHARACTER. MODELS SEEM TO PIN SLIGHTLY BETTER MOISTURE AND HIGHER
PWAT VALUES ACROSS THE WESTERN COUNTIES. WHILE CONVECTIVE
INITIATION MAY OCCUR OVER THE RIDGES FIRST ON WEDNESDAY...THINK
ULTIMATE BEST COVERAGE WILL LIE CLOSER TO THE OHIO RIVER. POPS
RANGE FROM SLIGHT CHANCE LATE TUESDAY/WEDNESDAY NIGHTS AREAWIDE TO
HIGH CHANCE WEDNESDAY AFTERNOON...WITH LIKELY WEST OF THE OHIO
RIVER. USED A MET/SREF COMBO FOR TEMPERATURES THESE THREE
PERIODS...SINCE THESE HAVE BEEN THE BETTER PERFORMERS OF LATE.
NAM/ECMWF ARE IN DECENT AGREEMENT WITH FROPA THURSDAY
AFTERNOON/EVENING...WITH BOUNDARY IN THE GENERAL VICINITY OF THE
OHIO RIVER AROUND 00Z FRIDAY...THEN CROSSING THE REMAINDER OF THE
CWA DURING THE EVENING. FOLLOWED THIS TIMING IN THE GRIDS WITH
LIKELY POPS AREAWIDE AHEAD OF THE BOUNDARY. DESPITE PASSAGE OF
DECENT SHORTWAVE WITH THE FRONT...WIND FLOW LOOKS FAIRLY PEDESTRIAN
OVERALL SO DO NOT FORESEE A SEVERE WEATHER THREAT RIGHT NOW. LIKED
BIAS-CORRECTED MOSGUIDE GRIDS FOR TEMPERATURES WITH A FEW TWEAKS.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
FOLLOWED HPC SUGGESTION OF GOING WITH ECMWF AND ITS ENSEMBLE FOR THE
EXTENDED PERIOD. LINGERING LOW LEVEL MOISTURE/NORTHERLY FLOW MAY
ALLOW A FEW SHOWERS TO LINGER INTO FRIDAY...HAVE CHANCY POPS IN THE
MOUNTAINS. DRIER HIGH PRESSURE THEN SLIDES IN FROM THE
NORTH...CONTROLLING OUR WEATHER INTO SUNDAY WITH DRY POPS AND LOWER
DEWPOINTS. JUICE RETURNS LATER ON SUNDAY INTO SUNDAY NIGHT. NEXT
COLD FRONT MAY THEN DROP IN BY MONDAY...HAVE CHANCE POPS TO COVER
THIS. TEMPS MAINLY FOLLOWED MOSGUIDEBC ONCE AGAIN.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS LIFTING
NORTH...REACHING NORTH OF KUNI AFTER 23Z. VARIABLE CONDITIONS WITH
VSBY BRIEFLY AOB 3 MILES AND CEILINGS 1 TO 2 THSD FT BKN IN
HEAVIER SHOWERS.
SCATTERED SHOWERS MAY LINGER THROUGH THE NIGHT. OUTSIDE OF THE PCPN...
WIDESPREAD VSBY 3 TO 5 MILES IN FOG AND HAZE AND CEILINGS 4 TO 8
THSD FT BKN 03Z THRU 12Z TUESDAY. LOW STRATUS AOB 1 THSD FT BKN TO
OVC MAY FORM 06Z TO 12Z IN MOUNTAINS INCLUDING EKN AND BKW.
CEILINGS AT 2 TO 4 THSD FT REFORMING QUICKLY AFTER SUNRISE WITH
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE.
AVIATION OUTLOOK /BEYOND 18Z TUESDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS FOR EACH OF THE NEXT SEVERAL
AFTERNOONS AND EVENINGS. FOG SHOULD FORM AT NIGHT IN AREAS THAT
GET RAIN.
&&
.HYDROLOGY...
A VERY MOIST ATMOSPHERE IN PLACE TODAY THROUGH WEDNESDAY WILL
PRODUCE LOCALIZED DOWNPOURS IN SHOWERS OR THUNDERSTORMS. DO NOT NEED
THUNDER FOR THE DOWNPOUR. POSSIBLE LOCALIZED FLOODING. THE MOST
LIKELY TIME PERIOD WOULD BE IN THE AFTERNOON AND EARLY EVENINGS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...KTB/CL
NEAR TERM...KTB
SHORT TERM...CL
LONG TERM...CL
AVIATION...KTB
HYDROLOGY...
Hazardous weather outlook, May 25, 2:34 AM EST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
334 AM EDT MON MAY 25 2009
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-260745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
334 AM EDT MON MAY 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 25, 1:03 PM EST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
203 PM EDT MON MAY 25 2009
KYZ101-103-OHZ087-WVZ005-006-251915-
BOYD-CABELL-GREENUP-LAWRENCE-WAYNE-
203 PM EDT MON MAY 25 2009
...STRONG THUNDERSTORMS WILL AFFECT BOYD...GREENUP...LAWRENCE...
NORTHWESTERN WAYNE AND WEST CENTRAL CABELL COUNTIES...
AT 200 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
HUNTINGTON TO CEREDO TO HOPEWELL TO GESLING...MOVING NORTHWEST AT 7
MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. THESE STORMS ARE CAPABLE OF PRODUCING HALF AN INCH OF RAIN
IN JUST 15 MINUTES. THIS WILL CAUSE PONDING OF WATER IN POOR
DRAINAGE AREAS. SMALL HAIL IS ALSO POSSIBLE WITH THIS LINE OF
STORMS.
THESE STORMS WILL BE NEAR PROCTORVILLE AROUND 215 PM...ATHALIA AROUND
230 PM...WARNOCK AROUND 245 PM...SCOTTOWN AROUND 300 PM AND FLATWOODS
AROUND 315 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
30
Special weather statement, May 25, 2:50 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
350 PM EDT MON MAY 25 2009
KYZ101-252015-
GREENUP-
350 PM EDT MON MAY 25 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GREENUP COUNTY...
AT 349 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR GRAYS BRANCH...MOVING NORTHWEST AT
15 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
THIS STORM WILL BE NEAR LETITIA AROUND 355 PM AND SOUTH SHORE AROUND
405 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
15
Special weather statement, May 25, 3:16 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
416 PM EDT MON MAY 25 2009
WVZ013>015-252100-
KANAWHA-LINCOLN-PUTNAM-
416 PM EDT MON MAY 25 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LINCOLN...SOUTHERN
PUTNAM AND WEST CENTRAL KANAWHA COUNTIES...
AT 416 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR TORNADO...MOVING NORTH AT 15 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
THIS STORM WILL BE NEAR ST. ALBANS AROUND 425 PM...NITRO AROUND 435
PM...TEAYS VALLEY AROUND 450 PM AND WINFIELD AROUND 500 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
15
Special weather statement, May 25, 3:25 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
425 PM EDT MON MAY 25 2009
WVZ030-252100-
LEWIS-
425 PM EDT MON MAY 25 2009
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LEWIS COUNTY...
AT 418 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR LINN...MOVING NORTHWEST AT 20 MPH.
VERY HEAVY RAIN HAS FALLEN FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
RADAR ESTIMATES OF 1 TO 2 INCHES HAVE FALLEN ALONG COVE LICK CREEK
AND SAND FORK CREEK. THE HEAVY RAIN SHOULD TAPER OFF BY 5 PM...BUT
EXPECT THE CREEKS TO RISE NEAR BANKFULL BEFORE THEY BEGIN TO WATER
LEVELS BEGINS TO LOWER.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
15
Special weather statement, May 25, 3:53 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
453 PM EDT MON MAY 25 2009
WVZ011-020-031-252145-
DODDRIDGE-HARRISON-TYLER-
453 PM EDT MON MAY 25 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DODDRIDGE...NORTHERN
HARRISON AND TYLER COUNTIES...
AT 452 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR WOLF SUMMIT...MOVING NORTHWEST AT
15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR SALEM AROUND 500 PM...SEDALIA AROUND 510
PM...CENTER POINT AROUND 525 PM...SMITHBURG AROUND 530 PM...CANTON
AROUND 540 PM AND LIMA AROUND 545 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
15
Special weather statement, May 25, 4:23 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
523 PM EDT MON MAY 25 2009
OHZ086-WVZ007-252145-
GALLIA-MASON-
523 PM EDT MON MAY 25 2009
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GALLIA AND MASON
COUNTIES...
AT 521 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR LEON...MOVING NORTH AT 5 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM HAS A
HISTORY OF PRODUCING VERY HEAVY RAIN IN A SHORT PERIOD OF TIME.
THEREFORE...RAINFALL OF A HALF TO 1 INCH...WITH LOCALLY HIGHER
AMOUNTS...CAN BE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR LETART AROUND 545 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
15
Heavy Rain, Gallia
- When
- May 25, 4:50 PM EST to 5:30 PM EST
- Where
- Gallia County, 0.97 mi SSW of Hanersville to 0.99 mi SW of Gallipolis Arpt
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 38.818, -82.229
The cooperative observer in Gallipolis measured 2.7 inches for the 24 hours, most of which fell in less than 2 hours.
Street flooding was seen, this included the intersection Route 558 with Bob McCormick Road.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in West Virginia, May 25, 2009$250,000 · 1 event
- Hail and Damaging Wind in Georgia, May 25, 2009$125,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Florida, May 25, 2009$82,000 · 1.75 in hail · 6 events
- Flash Flooding in South Carolina, May 25, 2009$40,000 · 3 events
- Flash Flood and Hail in Colorado, May 25, 20092 injured · $5,000 · 0.75 in hail · 3 events
- Flooding in Minnesota, May 25 to 28, 2009$20,000 · 2 events
- Funnel Clouds and Heavy Rain in Nebraska, May 25, 20098 events
- Hail in Texas, May 25, 20091 in hail · 7 events
- Hail and Damaging Winds in Texas, May 25 to 26, 20091 in hail · 6 events
- Flash Flooding in Illinois, May 25, 20094 events
- Hail in Texas, May 25, 20091.75 in hail · 4 events
- Hail in Texas, May 25, 20091 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163458.